West Virginia, 2007

Flash Flood and Flood in West Virginia, April 1, 2007

April 1, 2007 · NWS PBZ · 4 events in 2 counties and zones

Isolated severe thunderstorms developed across western Pennsylvania and northern West Virginia ahead of a cold front moving east from the southern Great lakes. One storm also produced flash flooding in northern West Virgina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed across western Pennsylvania and northern West Virginia ahead of a cold front moving east from the southern Great lakes. One storm also produced flash flooding in northern West Virgina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 1, 1:19 PM EST, 56 minutes earlier.

Area forecast discussion, Apr 1, 1:19 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
219 PM EDT SUN APR 1 2007

.SHORT TERM /TONIGHT THROUGH MONDAY/... WIDESPREAD PRECIP IS MOVE
EAST ACROSS WEST-CENTRAL PA...WITH SCATTERED SHOWERS BEHIND THAT.
TSTMS ARE BEGINNING TO FIRE ACROSS EXTREME SOUTHERN OH...WV....AND
EASTERN KY WITH SURFACE HEATING...INSTABILITY...AND SOME LIFT WITH
SHORT WAVE IMPULSES ROTATING AROUND LARGE UPPER LEVEL LOW PRESSURE
CROSSING THE GREAT LAKES. THINK AT LEAST THE SOUTHERN DISTRICTS
WILL SEE ENOUGH CLOUD BREAKS FOR HEATING/INSTABILITY TO RESULT IN
SOME TSTMS FORMING...AND THOSE ENTERING THE AREA FROM THE
SOUTHWEST NOT TO WEAKEN SIGNIFICANTLY. THIS BEING SAID...DO NOT
THINK ORGANIZED SEVERE ACTIVITY WILL OCCUR...THUS WILL INCLUDE
GUSTY WINDS WITH TSTMS ACROSS SOUTHWEST PA...WV...AND OHIO. AS THE
UPPER LOW PULLS TO THE NORTHEAST TNGT...PRECIP WILL END ACROSS THE
SOUTHERN DISTRICTS BY LATE THIS EVENING...AND ACROSS THE NORTHEAST
PORTION OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. DRY AND
MILD WEATHER IS ON TAP FOR MONDAY...WITH BREEZY WEST WINDS BEHIND
THE COLD FRONT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
A RIDGE OF HIGH PRESSURE ACROSS THE DISTRICT MONDAY NIGHT INTO
TUESDAY WILL BRING DRY WEATHER AND MILD TEMPERATURES. A COLD FRONT
MOVING ACROSS THE DISTRICT TUESDAY NIGHT WILL BRING A RISK OF
SHOWERS AND THUNDERSTORMS FOR TUESDAY EVENING INTO WEDNESDAY
MORNING. MUCH COLDER TEMPERATURES WILL SWEEP INTO THE DISTRICT
BEHIND THIS COLD FRONT WITH RAIN SHOWERS WEDNESDAY EVENING CHANGING
TO SNOW SHOWERS WEDNESDAY NIGHT. A LARGE UPPER LEVEL STORM WILL TAKE
RESIDENCE NEAR THE NORTHERN SHORES OF LAKE ONTARIO THURSDAY AND BRING
A PROLONGED PERIOD OF CLOUDY SKIES...BELOW NORMAL TEMPERATURES...AND
PERIODS OF RAIN OR SNOW SHOWERS FOR THURSDAY THROUGH SUNDAY.

&&

.AVIATION /18Z-18Z/...
MVFR/IFR CONDITIONS WILL BE PREVALENT WITH WIDESPREAD PRECIP THROUGH
EARLY THIS AFTERNOON ACROSS THE NORTHERN TERMINALS...WITH
VFR/SCATTERED MVFR ACROSS THE SOUTHERN TERMINALS WITH SCATTERED
PRECIP AND AFTN/EVE TSTMS. COULD BE A FEW GUSTS TO 35KT IN THE
STRONGER STORMS. VFR CONDITIONS WILL PREVAIL AREA WIDE BY LATE THIS
EVENING. WINDS WILL INCREASE BY LATE OVERNIGHT/MONDAY...WITH MOST
AREAS EXPERIENCING 15 KT WINDS BY 15Z MONDAY...WITH GUSTS TO 25 KT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&

30/06/30/
Hazardous weather outlook, Apr 1, 2:52 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EDT SUN APR 1 2007

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-020800-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
352 AM EDT SUN APR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. A WEAK COLD FRONT WILL SWING THROUGH THE REGION THIS
MORNING BRINGING SHOWERS AND A FEW THUNDERSTORMS. BEHIND THIS
FRONT AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THIS AFTERNOON
AND EVENING. THIS UPPER LEVEL SYSTEM COULD CAUSE SHOWERS AND
THUNDERSTORMS TO REDEVELOP. ANY THUNDERSTORMS THAT DO DEVELOP
HAVE THE POTENTIAL TO BECOME SEVERE. THE MAIN THREAT WILL BE
DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 1, 1:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
208 PM EDT SUN APR 1 2007

PAZ031-WVZ004-012-021-022-012000-
GREENE-MARSHALL-WETZEL-MARION-MONONGALIA-
INCLUDING THE CITIES OF...WAYNESBURG...FAIRDALE...MOUNDSVILLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN
208 PM EDT SUN APR 1 2007

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 30 MPH...AFFECTING
MARSHALL AND WETZEL COUNTIES THROUGH 3 PM...AND GREENE...MARION...AND
MONONGALIA COUNTIES BETWEEN 3 AND 4 PM. GUSTY WINDS TO 40 MPH AND
SMALL HAIL ARE POSSIBLE WITH THE STRONGEST STORMS.
Special weather statement, Apr 1, 1:44 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT SUN APR 1 2007

PAZ031-WVZ021-022-012000-
GREENE-MARION-MONONGALIA-
INCLUDING THE CITIES OF...WAYNESBURG...FAIRDALE...FAIRMONT...
MORGANTOWN
244 PM EDT SUN APR 1 2007

THROUGH 4 PM...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 35 MPH
ACROSS GREENE...MARION AND MONONGALIA COUNTIES. THIS LINE OF STORMS
WILL BEGIN TO AFFECT THE MORGANTOWN AREA BY AROUND 310 PM. WIND
GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER
STORMS.

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Marion

When
April 1, 2:15 PM EST
Where
Marion County, Rivesville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.530, -80.120

Emergency management reported trees down in Rivesville.

Thunderstorm Wind, Monongalia

When
April 1, 2:25 PM EST
Where
Monongalia County, 1 mi S of Morgantown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.605, -79.950

Emergency management reported trees down on the south side of Morgantown on Greenbag RD.

Flash Flood, Monongalia

When
April 1, 5:05 PM EST to 6:00 PM EST
Where
Monongalia County, 5 mi SE of Morgantown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.569, -79.884

Flash flooding was reported by emergency management on Route 7 between Richard and Dellslow.

Flood, Marion

When
April 1, 8:35 PM EST to 9:35 PM EST
Where
Marion County, Farmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.520, -80.250

Emergency management reported standing water on roadways in Farmington and Rivesville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26162, 26163, 26164, 26165.